Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 522, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 29, 2004, 8:12 PM CDT for Woodbury County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2004, 8:12 PM CDT (01:12 UTC)
- Expired
- Aug 29, 2004, 8:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 300112
SVRFSD
IAC193-300145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
809 PM CDT SUN AUG 29 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEAST WOODBURY COUNTY IN NORTHWEST IOWA
* UNTIL 845 PM CDT
* AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ANTHON..MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ANTHON AROUND 815 PM CDT
SMITHLAND AROUND 820 PM CDT
DANBURY AROUND 840 PM CDT
AT 755 PM CDT...QUARTER SIZE HAIL AND 60 MPH WINDS CAUSED SOME
DAMAGE 5 MILES EAST OF BRONSON.
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE IN
NORTHERN WOODBURY COUNTY.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 4251 9601 4231 9617 4222 9600 4221 9568
4240 9569
$$
RSRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:34 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Aug 29, 2:34 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 234 PM CDT SUN AUG 29 2004 .DISCUSSION... SYNOPSIS...12Z SUBJECTIVE UPPR AIR ANALYSIS INDCD BROAD TROF OVR THE UPPR MIDWEST WITH A RIDGE OVR THE SERN US AND ALNG THE WEST COAST. 85KT SPEED MAX WAS DIVING INTO THE NRN PLAINS ON W/NWRLY FLOW ASSOCIATED WITH SHRTWV ENERGY OVR NE WY AND ND. LO LVL MOISTURE CONT TO BE LACKING FM THE NRN PLAINS WITH ONLY A +5 H85 DP AT KLBF. 18Z SUBJECTIVE SFC ANLYS INDCD CDFNT FM KABR TO KMHE TO KONL. PREFRONTAL TROF EXTENDD S INTO CNTRL NEB. THERE WAS ALSO ANOTHER PREFRONTAL TROUGH ALNG THE I-29 CORRIDOR. LATEST SCANS FM KFSD 88-D INDC -TSRA DVLPNG ALNG THE SECOND TROUGH OVR SW MN. FORECAST...UPPR LVL SHRTWV IS NOW OVR WRN MN PER 1845Z WV IMAGERY. THUS MOST OF THE NRN/WRN CWA NOW INTO SUBSIDENCE WHILE THE ERN FA REMAINS IN WEAK LARGE SCALE FORCING FOR LIFT. LATEST MESO-ANALYSIS INDCS ATMOSPHERE ALNG I-29 TROUGH HAS BECOME WEAKLY UNSTABLE AND ONLY WEAKLY CAPPED. THUS WOULD EXPECT ISO/SCT TSRA TO CONT TO DVLP SWD ALNG TROUGH INTO NW IA THRU THE REST OF THE AFTN. WEB-BULB HEIGHTS ARE AROUND 8 K FT AND WITH AROUND 500-1000 J/KG OF MUCAPE WITH SUFFICIENT SHEAR...AN ISO SVR STORM CAN NOT BE RULED OUT...BUT SIG SVR WX NOT EXPECTED. OTHERWISE CDFNT WL BE SLOW TO MV THRU CWA TONIGHT...BUT SHLD CLR BY 12Z MON. HAVE LOWERED GOING LOWS BELOW GUIDANCE OVR THE WRN CWA WITH CLR SKIES/DRY AIR AND LIGHT WINDS. SFC HI SLIDES ACRS THE CWA ON MONDAY WITH MOSTLY CLR SKIES. GOING TMPS LOOK GOOD. NWRLY UPPR LVL FLOW WL CONT THRU TUESDAY WITH WAA KICKING IN ON MON NIGHT THRU TUES NIGHT. SOME MOISTURE RETURN IS LIKELY...BUT AT THIS TIME IT LOOKS LIKE IT WILL BE INSUFFICIENT TO OVERCOME INCREASINGLY WARM MID LVL TEMPS. THUS HAVE LEFT FORECAST DRY. ETA/GFS DIVERGE ON WED AS GFS DVLPS CONVECTIVE VORT OVR NE CO AND LIFTS THIS INTO ERN NEB DURING THE DAY...WHILE THE ETA INCS UPPR LVL RIDGE BUILDING IN WITH VERY WARM TO HOT TMPS. ALTHOUGH CANADIAN/ECMWF SHOWS INDICATIONS OF THIS SHRTWV IN CO...FEEL THE GFS OVER AMPLIFIES FEATURE AND THUS WL LEAVE THE FORECAST DRY. WL NOT GO AS WARM AS THE ETA FOR HIGHS THOUGH AS SOME CLDS FROM WHAT-EVER DVLPS IN NE CO MAY AFFECT HIGHS. EXTENDED...MEDIUM RANGE MDLS SEEM TO BE IN AGREEMENT ON MOVING CDFNT THRU FASTER TOWARD FRI AND THUS HAVE SPED UP TIMING OF PRECIP TO THURS NIGHT. SYSTEM DOES NOT LOOK REAL IMPRESSIVE AND THUS WIDESPREAD PRECIP IS NOT EXPECTED AND WL CONT WITH LO CHC POPS. OTHERWISE WK SFC HI BUILDS IN FOR SAT BEFORE RETURN FLOW STARTS ON SUN. HAVE SIG DECREASED GOING TMPS FOR THE EXTENDED WITH WED/THUR BEING THE WARMEST DAY. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BOUSTEAD
Hazardous weather outlook, Aug 29, 5:49 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 549 PM CDT SUN AUG 29 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 549 PM CDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS STILL A SLIGHT CHANCE OF A FEW THUNDERSTORMS DEVELOPING THROUGH EARLY TONIGHT AHEAD OF COOL FRONT...SOUTHEAST OF A LINE FROM WINDOM MINNESOTA TO SIOUX CITY IOWA. THE FRONT AND ANY CHANCE OF THUNDERSTORMS WILL MOVE SOUTHEAST OF THE AREA BY 10 PM CDT. IF ANY THUNDERSTORMS DEVELOP...A FEW WOULD CONTAIN SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, Aug 29, 3:15 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 2 E FULDA 43.87N 95.56W
08/29/2004 1.00 INCH MURRAY MN TRAINED SPOTTER
A FEW QUARTERS, MOSTLY PEA TO MARBLE SIZE
&&
RSRLocal storm report, Aug 29, 3:29 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
329 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 13 W WINDOM 43.87N 95.38W
08/29/2004 0.88 INCH COTTONWOOD MN PUBLIC
DIME TO NICKEL SIZE HAIL
&&
RSRLocal storm report, Aug 29, 7:02 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 5 SW LE MARS 42.74N 96.24W
08/29/2004 0.88 INCH PLYMOUTH IA FIRE DEPT/RESCUE
NICKEL SIZE HAIL IN MERRILL
0653 PM HAIL 3 N HINTON 42.67N 96.29W
08/29/2004 1.00 INCH PLYMOUTH IA TRAINED SPOTTER
&&
BUSSLocal storm report, Aug 29, 7:55 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 4 N LAWTON 42.54N 96.18W
08/29/2004 1.00 INCH WOODBURY IA TRAINED SPOTTER
&&
BUSSLocal storm report, Aug 29, 8:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
810 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND GST 5 E BRONSON 42.41N 96.11W
08/29/2004 60 MPH WOODBURY IA TRAINED SPOTTER
BRANCHES DOWN...LAWN FURNITURE AND LARGE FLOWER POTS
THROWN SEVERAL FEET.
&&
BUSSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:21 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.